New Mexico, 2022Flash Flood in New Mexico, June 26, 2022
June 26, 2022 · NWS ABQ · 1 event in 1 county or zone
As an area of high pressure remained centered east of New Mexico, deep monsoonal moisture continued to surge into northern and central New Mexico on June 26, 2022. An embedded easterly wave helped in the development and intensification of numerous thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of high pressure remained centered east of New Mexico, deep monsoonal moisture continued to surge into northern and central New Mexico on June 26, 2022. An embedded easterly wave helped in the development and intensification of numerous thunderstorms during the afternoon and evening hours. Northeast Roswell was hit hardest as thunderstorms with heavy rainfall rates caused flash flooding across portions of the city. A blocked drainage gate was responsible for flooding at least a dozen homes in the Holly Loop subdivision, and elsewhere in Roswell, an overflowing Borrendo Creek caused a bridge to collapse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 1:58 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 26, 1:58 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
258 PM MDT Sun Jun 26 2022
.SYNOPSIS...
Persistent cloud cover and lower temperatures are keeping more robust
precipitation at bay so far today. Isolated to scattered
thunderstorms are still possible through this evening, especially
across western and central NM. Therefore, Flood Watches for flash
flooding are still out through tonight focusing over recent burn
scars and for areas that have seen 1.00" to 2.00" of rain over the
past day. Monday sees warmer temperatures allowing for greater
coverage of stronger storms. Storm coverage trends down Tuesday and
Wednesday as temperatures trend warmer and the sky clears out. But
another more robust monsoon plume looks to return by the end of
the week, bringing more chances for scattered to numerous storms.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Near record monsoon moisture continues to stream northward into the
desert southwest, highlighted by a 1.13" PWAT measurement on the 12Z
morning sounding at ABQ. The big difference maker keeping more
localized heavier rainfall and vigorous convection at bay is the
persistent cloud cover and CAA that followed a backdoor front through
eastern and central NM last night. Therefore, mostly light to
moderate widespread showers will continue through the afternoon, with
isolated to scattered embedded convective thunderstorms. The more
convective thunderstorm activity will favor the western half of the
state where instability is higher. Although, satellite is showing
some clearing pockets across the eastern plains where surface obs are
showing temperatures climbing into the 70s at Clovis and Tucumcari,
so cannot entirely rule out there being isolated convective updrafts
over the Sacramento's or lower Pecos River Basin.
An upper high begins taking better shape over the Great Basin
overnight, setting up northerly flow aloft on the eastern periphery
of the high into the Four Corners area and northern NM. This will
cause ongoing showers/storms to become compressed in spatial coverage
over central NM tonight into Monday morning. There is growing
confidence for more widespread moderate and localized heavy rainfall
over areas that have already received 1.00" to 2.00" of rain in the
past 24-hours in the Espanola, Los Alamos, and Santa Fe area. The
Flood Watch for flash flooding potential will be expanded for this
area tonight. As well, the current Flood Watch for burn scar flash
flooding over the Cerro Pelado, Hermit's Peak/Calf Canyon, and Cook's
Peak burn scars will be extended through the middle of Monday
morning.
This cluster of moderate showers with embedded isolated convection
will taper off slowly through Monday morning. More typical afternoon
convection looks to get going over the mountains by Monday afternoon,
with the aforementioned northerly flow aloft pushing storms southward
into central and southern NM Monday night.
LONG TERM...(TUESDAY THROUGH SATURDAY)...
The long term period sees a general downtrend in storm coverage
across the forecast area as PWATs trend down and the upper high
becomes more firmly situated over NM. This will result in scattered
storms forming over the mountains, slowly drifting over adjacent
lower elevations areas. Wednesday sees the slowest and most erratic
storm motion potential. So although overall less storm coverage may
bring much less potential for burn scar flash flooding, the slow
storm motions will still allow these isolated to scattered storms to
pose that risk. Temperatures trend up for all areas with sunnier
skies expected.
The high begins to break down by the end of the week, with a more
robust monsoon tap expected to return. This will trend PWATs back up
to an 1.00" or more for the end of the week. An increase in storm
coverage will ensue, favoring the mountains each day before moving
off over adjacent lower elevations.
24
&&
.FIRE WEATHER...
No fire weather concerns through the forecast period. Light to
moderate rainfall with embedded isolated thunderstorms producing
locally heavy rainfall continues the chances for burn scar flash
flooding tonight through Monday morning. Higher temperatures Monday
will allow for more robust convective updrafts producing more locally
heavy rainfall than this weekend. Storm coverage trends lower Tuesday
and Wednesday with scattered coverage, but storm motions will be
rather slow and erratic. Monsoon moisture and afternoon storm
coverage trends back up, especially across the western half of the
state, Thursday into next weekend.
24
&&
.AVIATION...
18Z TAF CYCLE
Persistent monsoon flow in the presence of disturbances aloft will
lead to another day of widespread showers. Due to cooling and
stabilization, tstm activity will be limited, especially across
portions of the eastern plains. Storm motions will be generally
toward the north to north-northeast. Areas of MVFR and IFR will
accompany precipitation this afternoon and through tonight. Do expect
cigs to begin improving by 17Z.
12
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 58 81 58 86 / 70 40 0 10
Dulce........................... 51 74 47 82 / 90 70 20 30
Cuba............................ 52 69 51 77 / 80 80 30 30
Gallup.......................... 53 78 54 84 / 60 60 20 20
El Morro........................ 52 70 52 77 / 70 70 40 30
Grants.......................... 52 71 52 79 / 80 80 40 30
Quemado......................... 54 72 53 78 / 80 80 50 50
Magdalena....................... 55 71 56 74 / 80 80 60 50
Datil........................... 53 69 53 73 / 80 90 60 60
Reserve......................... 53 77 53 84 / 80 80 50 60
Glenwood........................ 60 81 61 85 / 70 70 50 50
Chama........................... 47 67 44 77 / 90 60 40 50
Los Alamos...................... 53 66 54 75 / 90 90 40 50
Pecos........................... 51 65 51 76 / 100 90 50 50
Cerro/Questa.................... 44 66 42 76 / 80 70 40 50
Red River....................... 43 62 42 71 / 90 70 40 60
Angel Fire...................... 44 61 40 71 / 90 80 40 60
Taos............................ 50 68 48 79 / 80 80 30 40
Mora............................ 48 65 48 75 / 90 80 50 60
Espanola........................ 56 73 55 82 / 90 80 40 40
Santa Fe........................ 54 68 54 75 / 100 90 50 50
Santa Fe Airport................ 52 70 52 78 / 90 80 40 40
Albuquerque Foothills........... 58 73 60 81 / 90 80 50 40
Albuquerque Heights............. 57 74 59 81 / 90 80 50 30
Albuquerque Valley.............. 55 76 57 83 / 80 80 50 30
Albuquerque West Mesa........... 57 74 59 82 / 90 80 50 30
Belen........................... 59 77 59 82 / 80 70 60 40
Bernalillo...................... 57 75 58 84 / 90 80 50 30
Bosque Farms.................... 55 77 56 82 / 80 80 60 30
Corrales........................ 57 75 58 83 / 90 80 50 30
Los Lunas....................... 57 77 57 82 / 80 80 60 30
Placitas........................ 56 71 57 79 / 90 80 50 30
Rio Rancho...................... 58 73 59 82 / 90 80 50 30
Socorro......................... 60 80 62 82 / 70 70 60 40
Sandia Park/Cedar Crest......... 52 66 54 73 / 90 80 60 40
Tijeras......................... 54 70 55 77 / 90 80 60 40
Edgewood........................ 52 68 53 77 / 90 80 60 50
Moriarty/Estancia............... 51 70 52 78 / 90 80 60 50
Clines Corners.................. 49 66 52 74 / 90 80 60 50
Mountainair..................... 52 71 54 75 / 80 70 60 50
Gran Quivira.................... 54 73 55 74 / 70 70 60 60
Carrizozo....................... 58 77 60 77 / 60 60 50 60
Ruidoso......................... 51 69 53 69 / 60 70 50 70
Capulin......................... 47 67 50 77 / 70 70 20 20
Raton........................... 50 69 50 82 / 70 70 20 20
Springer........................ 51 70 52 80 / 80 80 30 30
Las Vegas....................... 49 65 50 77 / 90 80 50 50
Clayton......................... 51 68 53 81 / 50 60 20 10
Roy............................. 51 65 55 77 / 80 80 30 30
Conchas......................... 57 74 60 84 / 70 70 40 30
Santa Rosa...................... 56 71 60 80 / 80 60 50 40
Tucumcari....................... 57 76 62 86 / 50 40 40 30
Clovis.......................... 56 77 61 81 / 40 30 40 50
Portales........................ 57 80 62 83 / 40 20 40 40
Fort Sumner..................... 59 77 63 82 / 70 40 50 40
Roswell......................... 63 84 66 85 / 70 20 40 50
Picacho......................... 57 76 60 77 / 70 40 40 60
Elk............................. 54 74 56 76 / 60 40 40 60
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for the following zones...
NMZ211-214-215-229.
Flood Watch from 6 PM MDT this evening through Monday morning for
the following zones... NMZ217-218.
&&
In the hours before
Special weather statement, Jun 26, 2:35 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
335 PM MDT Sun Jun 26 2022
NMZ238-262200-
Chaves County Plains-
335 PM MDT Sun Jun 26 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CHAVES
COUNTY THROUGH 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over
Roswell, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roswell and Midway.
This includes the following highways...
Highway 285 between Mile Markers 99 and 116.
Highway 380 between Mile Markers 156 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3335 10434 3321 10452 3336 10470 3353 10446
TIME...MOT...LOC 2135Z 137DEG 8KT 3336 10449
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GuyerFlash Flood, Chaves
- When
- June 26, 3:46 PM MST to 6:30 PM MST
- Where
- Chaves County, 3.92 mi NNE of Roswell to 4.46 mi NNE of Roswell
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.435, -104.505
Over three inches of rain in Roswell caused significant flooding on the northeast side of the city. At least twelve homes in the Holly Loop subdividion were flooded, and emergency crews had to divert water through cinder block walls away from the subdivision and onto East Country Club Road. Farther east, a small bridge collapsed at East Mescalero Road near La Jara Road due to flood waters in Borrendo Creek. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, June 26, 2022$198,000 · EF1 · 11 events
- Flash Flooding in Arizona, June 26, 2022$160,000 · 2 events
- Damaging Winds in Missouri, June 26, 2022$100,000 · 55 kt wind · 8 events
- Damaging Winds in Missouri, June 26, 20222 injured · $56,000 · 65 kt wind · 4 events
- Flash Flooding and Damaging Winds in Utah, June 26 to 30, 202277 kt wind · 26 events
- Damaging Wind in West Virginia, June 26, 2022$30,000 · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 26, 20222 injured · $12,000 · 50 kt wind · 4 events
- Flash Flood in Colorado, June 26, 2022$25,000 · 1 event
- Heat in Mississippi, June 26, 202219 events
- Rip Current in Florida, June 26, 20221 injured · 1 event
- Flash Flooding and Dust Storm in Arizona, June 26, 20227 events
- Damaging Winds in Arkansas, June 26, 202261 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025557.